Background: A number of medications are known to interact with methotrexate through various mechanisms. The aim of this article is to apprise practitioners of a new labeling change based on the accumulating evidence for a possible drug-drug interaction between methotrexate (primarily at high doses) and proton pump inhibitors (PPIs).
Methods: The U.S. Food and Drug Administration (FDA) Adverse Event Reporting System (AERS) database of spontaneous adverse event reports and the published literature were searched for cases reporting an interaction between methotrexate and PPIs.
Results: A search of the AERS database and existing literature found several individual case reports of drug-drug interactions and three additional supportive studies that suggest potential underlying mechanisms for the interaction.
Conclusion: There is evidence to suggest that concomitant use of methotrexate (primarily at high doses) with PPIs such as omeprazole, esomeprazole, and pantoprazole may decrease methotrexate clearance, leading to elevated serum levels of methotrexate and/or its metabolite hydroxymethotrexate, possibly leading to methotrexate toxicities. In several case reports, no methotrexate toxicity was found when a histamine H2 blocker was substituted for a PPI. Based on the reviewed data, the FDA updated the methotrexate label to include the possible drug-drug interaction between high-dose methotrexate and PPIs. Physicians should be alerted to this potential drug-drug interaction in patients receiving concomitant high-dose methotrexate and PPIs.